Magazine article Drug Topics

How R.Ph.S Can Curb Teens' Abuse of Cough and Cold Products

Magazine article Drug Topics

How R.Ph.S Can Curb Teens' Abuse of Cough and Cold Products

Article excerpt

SELF-CARE A recent alert issued by the Illinois Poison Prevention Center stated that there is a new trend of abuse of cough and cold remedies among teenagers.

The alert, which appeared recently in KeePosted, published by the Illinois Council of Health-System Pharmacists, singled out Coricidin: "Coricidin HBP Cough and Cold (dextromethorphan HBr 30 mg/chlorpheniramine maleate 4 mg per tablet) has become a new drug of choice among adolescents." Noting that abuse of cough and cold products among teens is not a new phenomenon, the alert said Robitussin DM and Vicks 44-D were popular products for recreational abuse between the late 1980s and early 1990s.

Rick Kingston, associate professor of the department of experimental and clinical pharmacology at the University of Minnesota College of Pharmacy and senior clinical toxicologist, Prosar International Poison Center, St. Paul, provided the most recent national statistics from the American Association of Poison Control Centers' 2001 annual report. He reported that the number of cases involving intentional exposure (which may be abuse or selfharm) to OTC cough and cold products increased to 13,393 in 2000 from 9,889 in 1999. Furthermore, the number of reported exposures in adolescents ages six to 19 rose by 35%.

"There was an increase in the absolute numbers of phone calls from six- to 19-year-olds to our poison center involving cough and cold preparations. That suggests there probably is an increased trend in terms of potential abuse of substances in this product category," said Kingston.

The dangers of ingesting large amounts of OTC cough and cold drugs include cardiac effects, central nervous system depression, hallucinations, delirium, extremely high body temperatures, and dizziness.

If teenagers abusing OTCs "were driving or engaged in an activity that involves alertness, that activity can be compromised," said Kingston. "There may also be other substances in the preparation, such as in combination preparations, that can predispose them to complications. For example, if the product contains an antihistamine ingredient and is taken in excessive quantities, it may cause seizures. They also may be taking other medications at the same time," he warned.

What can pharmacists do to deter abuse of cough and cold medications? Kingston advised pharmacists to be alert and to question teens who come in either by themselves or in a group to buy these products, especially if they are purchasing them in large quantities. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.